FDA: Trial Shows Increased Amputation Risk with Diabetes Drug

The IDMC found an increased risk of leg and foot amputations during a clinical trial
The IDMC found an increased risk of leg and foot amputations during a clinical trial

The Food and Drug Administration (FDA) is alerting the public about interim safety data from an ongoing clinical trial that found increased foot and leg amputations in patients treated with canagliflozin, an antidiabetic agent. 

The Independent data monitoring committee (IDMC) discovered an increased risk of leg and foot amputations in the Canagliflozin Cardiovascular Assessment Study (CANVAS) clinical trial. The amputations happened about twice as often in patients treated with canagliflozin vs. placebo. An interim analysis found that over 1 year, the risk of amputation for study patients were equivalent to:

    — 7 out of every 1,000 patients treated with canagliflozin 100mg daily

    — 5 out of every 1,000 patients treated with canagliflozin 300mg daily

    — 3 out of every 1,000 patients treated with placebo

After an overall assessment, the IDMC has recommended that the CANVAS trial continue. In a second, similar trial examining canagliflozin called CANVAS-R, the IDMC reported that the same risks of increased risk of foot and leg amputations have not been observed. Patients in the CANVAS trial have been followed for an average of 4.5 years; patients in the CANVAS-R trial have been followed for an average of 9 months.

Currently marketed as Invokana (canagliflozin) and Invokamet (canagliflozin and metformin), canagliflozin is a sodium-glucose co-transporter 2 (SGLT2) inhibitor indicated to lower blood sugar along with diet and exercise in patients with type 2 diabetes. By inhibiting SGLT2, canagliflozin reduces reabsorption of filtered glucose and lowers the renal threshold for glucose, and thereby increases urinary glucose excretion

It has not been determined at this time whether canagliflozin raises the risk of foot and leg amputations. The Agency is investigating this safety issue and will update the public upon gathering additional data.  

Healthcare professionals should continue to follow the recommendations found in the canagliflozin drug labels. Any side effects involving canagliflozin should be reported to the FDA Med Watch program. Patients should be monitored for signs and symptoms and should alert their clinician immediately if they experience any new pain, tenderness, sore, ulcers, or infections in their feet or legs. 

For more information visit FDA.gov.

Loading links....